Every year, public health experts urge everyone who hasn’t already been vaccinated to get a flu shot. People develop immunity within about two weeks of immunization. Most people expect to get the shot and go on with their lives, with no more than mild soreness in the jabbed arm the next day. However, some people experience lasting pain from a vaccination. One reader reported this reaction to a COVID booster. Has this happened to you?
Shoulder Pain Following a COVID Booster:
Q. I received my COVID vaccines and booster in my right arm. After each injection, my arm hurt for several days. To this day, I sometimes feel soreness at the injection site of the booster, which I received in October.
By mid-November, I’d lost range of motion in my right arm and had lasting pain that interfered with sleeping. My doctor ordered X-rays and physical therapy.
I stuck with it for 10 weeks but got no results, so I saw an orthopedic surgeon. He diagnosed me with SIRVA and gave me a cortisone injection. My range of motion has finally improved as well as the pain.
What Is SIRVA?
A. We are sorry you’ve had such trouble. SIRVA is shorthand for Shoulder Injury Related to Vaccine Administration. It can happen after any kind of vaccination, including a flu shot.
If the shot is applied to the wrong part of the arm muscle, it can cause stiffness and limited range of motion as well as prolonged pain. The injection should go into the thickest part of the deltoid muscle. Vaccinators are supposed to use landmarks to locate the muscle rather than just eyeballing where to give the shot.
Lasting Pain in a Shoulder Following Vaccination:
Q. I have had chronic pain in my left shoulder after receiving the influenza vaccination approximately two months ago. The injection site felt high on my shoulder the day I received it, and I have had lasting pain from the site radiating to my neck and upper back as well as pain during left arm abduction movements ever since.
The pharmacy manager at the hospital where I work said that there have been no other complaints. I am a fairly healthy middle-aged woman. I work out regularly and teach a group exercise class every week. The pain from this injection has set me back and has inhibited my energy, mood and movement.
A. We have heard from other readers who have experienced long-lasting pain following a flu shot. We are not sure whether this is a reaction to the immunization itself or whether it is due to suboptimal injection technique. Healthcare providers have written about “shoulder injury related to vaccine administration,” or SIRVA (Canadian Family Physician, Jan. 2019).
The authors began their discussion:
“Shoulder injury related to vaccine administration (SIRVA) is a preventable occurrence caused by the injection of a vaccine into the shoulder capsule rather than the deltoid muscle. As a result, inflammation of the shoulder structures causes patients to experience pain, a decreased range of motion, and a decreased quality of life.”
They included a discussion of proper landmarking to avoid injecting vaccine into the wrong site. You will also find a helpful diagram in this paper.
Report Your Reaction:
We encourage you to report your reaction to the joint FDA and CDC Vaccine Adverse Events database. An analysis of this database concluded that lasting pain following vaccination is uncommon, but improperly administered shots might be responsible for some reactions (Vaccine, Nov. 26, 2019).
Other Readers Have Suffered Lasting Pain from Vaccinations:
Another reader responded to your story:
“I was astonished to see my exact experience with the flu vaccine including the comment of a high injection site. My shoulder was painful for over two months and is still occasionally uncomfortable. I will be reporting my experience to the Vaccine adverse reporting site.
“Thank you for publishing that letter. It’s good to know I’m not the only one with this experience and also there is something I can do about it.”
Lisa described her experience and included a photo:
“Eleven days after my flu shot (the first time I ever bled from one), I am still badly bruised (first time I ever bruised from one). I also have limited range of motion and can’t sleep on that side.
“It looks like it was given too high (photo of brusing/location posted here)”
Beatrice also had a bad reaction:
“I have bad pain in my left arm muscle where I got the flu shot. It didn’t hurt when I got it, but started hurting a while after that. It has not gone away. I have trouble lifting my arm or moving. I am always in pain with it. Even at rest sitting down, it hurts. It just always hurts and quite a bit.
“I went to the doctor for it and was asked my pain level. I said 6 at rest and 8 when using it. She was not very aggressive with finding out what was wrong with it, but just told me to take Tylenol for it. I need more help than that. I have lost some movement in the arm and have trouble combing my hair/washing my hair, bathing, etc. It just always hurts so much.”
Colette is suffering lasting pain:
“I received my flu shot (Fluzone quad) Oct 24, 2019, and since then my arm has been sore and weak. I can’t sleep on that side and find it hard to find a comfortable sleeping position. It hurts when I try to put on a shirt or my coat. Some days it’s worse than others: my shoulder throbs and the pain radiates to my elbow and my back. I went to my doctor and he sent me for an ultrasound. I haven’t gotten my results yet, but he does feel a lump and thinks maybe I have an intramuscular hematoma from the flu shot injection. I’m hoping this will resolve shortly, as skiing season is here.”
So is Sue:
“I started getting the flu shot every year after my husband landed in the ER with the flu 10 years ago. Usually, the arm pain only lasts a week. This year my arm pain started a few hours after getting the flu shot in early September, and it has just kept getting worse for the last month. I haven’t had a full night’s sleep since the shot. Every time I bump my arm or roll over on it, I wake up. It is difficult to do my job anymore since my work involves a lot of computer time, and it hurts to type or use the mouse.
When I went to the doctor, they gave me oral steroids and referred me to a neurologist. The steroids took the edge off the pain but they are about to run out. The earliest neurologist appointment I could get is six months away. I would rather have the flu than get another flu shot, since I would have been better by now.”
Aleta encourages others who have had lasting pain from a flu shot to report the problem:
“It is, in fact, possible to register with the government and with the appropriate drug manufacturer if you suspect an adverse reaction to a vaccination. I am currently filling out the form sent to me by Sanofi when I called their customer service number to complain about the fact my arm is still sort some five months after my flu shot — which was a new type. They will ask you for the date of your vaccination, the lot number (which I got from the doctor’s office) and the name of the person administering the shot, so you’ll want to gather that information, if at all possible.
“Here is the government website for reporting: https://vaers.hhs.gov/data/index
“If it’s helpful, the number for Sanofi is 570-957-7187, or http://www.sanofipasteur.us